Minnesota, 2019

Flooding in Minnesota, May 27 to 31, 2019

May 27 to 31, 2019 · NWS FSD · 11 events in 7 counties and zones

A widespread rainfall of 1 to 3 inches between May 21 and May 27 led to significant rises on most rivers. This worsened flooding across existing flooded areas and expanded flooding to additional areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A widespread rainfall of 1 to 3 inches between May 21 and May 27 led to significant rises on most rivers. This worsened flooding across existing flooded areas and expanded flooding to additional areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 27, 5:48 AM CST, 3 hours 12 minutes earlier.

Area forecast discussion, May 27, 5:48 AM CST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
648 AM CDT Mon May 27 2019

.SHORT TERM...(Today and Tonight)
Issued at 424 AM CDT Mon May 27 2019

The band of showers and thunderstorms that lifted across the area
overnight are now diminishing and exiting over the northern portions
of the CWA very early this morning. Precipitation amounts have
remained in check overnight, with localized 3-6 hr amounts of just
over an inch - focused mainly just south of Interstate 90 through
southeastern SD and northwestern IA. Current radar showing a
secondary broad area of showers and thunderstorms lifting through
eastern NE, and this activity is expected to overspread the eastern
portions of our CWA during the morning hours. With increasing lift
provided by an upper level shortwave drifting northeastward out of
central NE, there will again be the potential for heavy rain -
possibly exceeding 1" in some locales - focused primarily over the
northeastern quarter of our CWA. This will coincide with the WPC
Slight Risk of Excessive Rainfall. Contemplated a Flash Flood Watch
for portions of the area, though with the expectation that rainfall
totals are based on a several hour event, as opposed to intense
instantaneous rainfall rates, elected not to. That being said,
cannot rule out localized ponding of water and relatively minor
street flooding in poor drainage areas during the morning hours. It
will be something to keep an eye on as the activity evolves however.

By afternoon, the trend will be for drying as better upper level
support is lost as the aforementioned shortwave tracks off into MN.
Hi-res CAMs actually suggest little additional precipitation for the
remainder of the afternoon/evening, and with the well advertised
warm front remaining well to our south, the threat for afternoon
severe convection looks pretty limited - which coincides with SPC
downgrading the threat to only Marginal for our far southern CWA.

Models would suggest that much of tonight will be dry, with surface
ridging actually building southward into the area. By later tonight,
convection is expected to develop through NE - closer to the surface
low/warm front, and some of this activity may drift into the
southern portions of our CWA overnight. Would not expect any severe
storms with the better instability well to our south.

.LONG TERM...(Tuesday through Sunday)
Issued at 424 AM CDT Mon May 27 2019

A better chance of shower and thunderstorm activity - along with
moderate to heavy rain - will occur on Tuesday afternoon and night
as the low pressure and attendant warm front over NE begins to drift
to the east with upper level support provided by an increasing upper
level jet.  While there remains a severe threat with this activity,
the model trend has been for the warm front to stay to our south -
and SPC has again downgraded the threat over our area from Enhanced
to Slight for our far southeastern IA zones. Again, this will be
dependent on where the low eventually tracks, so it will be
something to keep an eye on.

An upper level low will then track across the region for Wednesday
into Thursday, keeping small chances of showers for our area through
that time period. The remainder of the week into the weekend looks
to be a drier period with a less amplified upper level pattern
evolving across the central CONUS. Temperatures for the end of the
week will hover just either side of normal, with high in the 70s and
lows in the 50s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 648 AM CDT Mon May 27 2019

Compact upper level wave lifting northeast across eastern NE at
11z and will rapidly lift through the area by mid to late morning.
Surface wave will pass impossibly close to KSUX, so wind
directions likely to pass through about 270 degrees of the compass
over the next 2-4 hours. Wide mix of VFR, MVFR and locally IFR
conditions exist in the rain band wrapping from the warm
advective wing to almost trowally signature behind the system.
Overall, should trend toward a more solid MVFR height which will
persist through the upcoming TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...Chapman
Hazardous weather outlook, May 27, 4:47 AM CST, 4 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
547 AM CDT Mon May 27 2019

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-055-056-062-066-067-069>071-281100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-Minnehaha-Turner-
Yankton-Union-
547 AM CDT Mon May 27 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Showers and thunderstorms will move across the area through early
this afternoon. There will be the potential for heavy rainfall with
localized flash flooding, mainly from Interstate 90 and northward.
While the afternoon will be primarily dry, if storms do develop,
there is a potential for them to become strong to severe this
evening south of Interstate 90, with hail to the size of quarters and
winds to 60 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms may develop again on Tuesday afternoon and evening.
Some of these storms could become severe, mainly south of Interstate
90, with large hail and damaging winds. In addition, heavy rain will
be a possibility with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ038-039-050-052>054-057>061-063>065-068-281100-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-
Hanson-McCook-Charles Mix-Douglas-Hutchinson-Bon Homme-
547 AM CDT Mon May 27 2019

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Showers and thunderstorms will be possible across the area this
morning. These storms are not expected to be severe. While the
afternoon will be primarily dry, if storms do develop, there is a
potential for them to become strong to severe this evening along the
lower Missouri River Valley, with hail to the size of quarters and
winds to 60 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms may develop again on Tuesday afternoon and evening.
Some of these storms could become severe through the lower Missouri
River corridor, with large hail and damaging winds. In addition,
heavy rain will be a possibility with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 flood. Local standard time, as filed.

Flood, Cottonwood

When
May 27, 9:00 AM CST to May 31, 11:59 PM CST
Where
Cottonwood County, 11.36 mi W of Windom to 11.33 mi WSW of Windom
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.848, -95.346

The Des Moines River at Windom (gage site WDOM5) reached a peak of 0.63 feet above flood stage at the end of the month. The main impact was inundation of agricultural land and additional delays to spring planting in the flood plain. Minor flooding continued at the end of the month.

Flood, Jackson

When
May 27, 9:00 AM CST to May 31, 11:59 PM CST
Where
Jackson County, 1.41 mi NNW of Swastika Beach to 2.13 mi WNW of Swastika Beach
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.848, -95.084

The Des Moines River at Windom (gage site WDOM5) reached a peak of 0.63 feet above flood stage at the end of the month. The main impact was inundation of agricultural land and additional delays to spring planting in the flood plain. Minor flooding continued at the end of the month.

Flood, Pipestone

When
May 27, 6:00 PM CST to May 31, 11:59 PM CST
Where
Pipestone County, 1.7 mi SW of Ihlen to 2.1 mi SW of Ihlen
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.900, -96.390

Split Rock Creek below Jasper (gage site JSPM5) reached a peak of 1.31 feet above flood stage at the end of the month. The main impact was inundation of agricultural land and additional delays to spring planting in the flood plain. The low water crossing on 250th Street along the Minnesota-South Dakota border was flooded. Minor flooding continued at the end of the month.

Flood, Rock

When
May 27, 6:00 PM CST to May 31, 11:59 PM CST
Where
Rock County, 2.24 mi W of Jasper to 1.3 mi W of Jasper
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.849, -96.445

Split Rock Creek below Jasper (gage site JSPM5) reached a peak of 1.31 feet above flood stage at the end of the month. The main impact was inundation of agricultural land and additional delays to spring planting in the flood plain. The low water crossing on 250th Street along the Minnesota-South Dakota border was flooded. Minor flooding continued at the end of the month.

Flood, Lincoln

When
May 27, 11:30 PM CST to May 29, 4:00 AM CST
Where
Lincoln County, 3.62 mi SE of Arco to 6.08 mi ESE of Arco
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.350, -96.140

The Redwood River at Russell (gage site RUSM5) reached a peak of 0.19 feet above flood stage on May 28. The main impact was inundation of agricultural land and additional delays to spring planting in the flood plain.

Flood, Lyon

When
May 27, 11:30 PM CST to May 29, 4:00 AM CST
Where
Lyon County, 8.47 mi NW of Russell to 2.55 mi W of Russell
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.400, -96.080

The Redwood River at Russell (gage site RUSM5) reached a peak of 0.19 feet above flood stage on May 28. The main impact was inundation of agricultural land and additional delays to spring planting in the flood plain.

Flood, Lincoln

When
May 28, 12:30 AM CST to 5:00 AM CST
Where
Lincoln County, 1.21 mi NW of Lake Benton to 2.57 mi N of Verdi
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.260, -96.320

Flandreau Creek near Flandreau (gage site FCRS2) reached a crest of 0.20 feet above flood stage on May 28. The main impact was inundation of agricultural land and additional delays to spring planting in the flood plain.

Flood, Pipestone

When
May 28, 12:30 AM CST to 5:00 AM CST
Where
Pipestone County, 8.91 mi N of Cazenovia to 7.77 mi N of Cazenovia
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.197, -96.351

Flandreau Creek near Flandreau (gage site FCRS2) reached a crest of 0.20 feet above flood stage on May 28. The main impact was inundation of agricultural land and additional delays to spring planting in the flood plain.

Flood, Murray

When
May 28, 4:00 PM CST to May 31, 11:59 PM CST
Where
Murray County, 2.1 mi WSW of Currie to 3.14 mi E of Avoca
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.060, -95.710

The Des Moines River near Avoca (gage site AVOM5) reached a peak of 0.97 feet above flood stage on May 31. The main impact was inundation of agricultural land and additional delays to spring planting in the flood plain. Minor flooding continued at the end of the month.

Flood, Cottonwood

When
May 28, 4:00 PM CST to May 31, 11:59 PM CST
Where
Cottonwood County, 6.06 mi SSW of Westbrook to 11.33 mi S of Westbrook
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.965, -95.462

The Des Moines River near Avoca (gage site AVOM5) reached a peak of 0.97 feet above flood stage on May 31. The main impact was inundation of agricultural land and additional delays to spring planting in the flood plain. Minor flooding continued at the end of the month.

Flood, Jackson

When
May 29, 3:00 AM CST to May 31, 11:59 PM CST
Where
Jackson County, 9.32 mi SE of Spafford to 9.67 mi SE of Spafford
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.540, -95.230

The Little Sioux River near Montgomery (gage site MLSI4) reached a crest of 1.07 feet above flood stage on May 30. The main impact was inundation of agricultural land, which further delayed spring planting. 170th Avenue was flooded north of State Highway 9. Minor flooding continued at the end of the month.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 831405, 831406, 831391, 831393, 831398, 831400, 831385, 831386, 831403, 831404, 831434.